Moduli relations between l-adic representations and the regular inverse Galois problem

Michael D. Fried – GJM, Volume 5, Issue 1 (2020), 38-75.

There are two famous Abel Theorems. Most well-known, is his description of « abelian (analytic) functions » on a one dimensional compact complex torus. The other collects together those complex tori, with their prime degree isogenies, into one space. Riemann’s generalization of the first features his famous \Theta functions. His deepest work aimed at extending Abel’s second theorem; he died before he fulfilled this.

That extension is often pictured on complex higher dimension torii. For Riemann, though, it was to spaces of Jacobians of compact Riemann surfaces, W , of genus \bf g , toward studying the functions \phi: W \to \mathbb P^1_z on them. Data for such pairs (W,\phi) starts with a monodromy group G and conjugacy classes \bf C in G . Many applications come from putting all such covers attached to (G,\bf C) in natural — Hurwitz — families.

We connect two such applications: The Regular Inverse Galois Problem (RIGP) and Serre’s Open Image Theorem (OIT). We call the connecting device Modular Towers (MT s). Backdrop for the OIT and RIGP uses Serre’s books [58] and [63]. Serre’s OIT example is the case where MT levels identify as modular curves.

With an example that isn’t modular curves, we explain conjectured MT properties — generalizing a Theorem of Hilbert’s — that would conclude an OIT for all MT s. Solutions of pieces on both ends of these connections are known in significant cases.


Received: October 20, 2020
Accepted: December 23, 2020
Published: July 28, 2020


Michael D. Fried
Emeritus, University of California Irvine,
1106 W 171st Ave, Broomfield CO 80023, USA.


Print Version